I could not get into the behavior health department where I live until a few days ago. Even after my severe overdose and suicide attempt and going through Klonopin withdrawals, I could not be seen until there was an opening. Our mental health treatment facilities are in a bad situation where I live and in many areas worldwide. It is an epidemic and is actually another tale for another day.
Last week, I finally saw my new Psychiatrist for the first time. Hallelujah. The angels are still singing their songs of joy. He is a new school doctor. Not old school. By that I mean he has fresh new knowledge, training and expertise. New education that emphasizes the dangers of benzo use and other substantial information as well.
I like him and am very impressed with him. He validated what I was going through from my Klonopin withdrawals. He said, “I am happy you survived and made it through.” Expressing the extreme dangers and possible serious consequences I could have had by going off Klonopin cold turkey after over twenty some years of use and at a high dosage. Five milligrans a day was the highest dose last prescribed by my P-doc.
For those of you who have been following my blog, you know Klonopin became my frenemy. At first Klonopin, which is a Benzodiazepine used to treat anxiety, helped me. Klonopin and I were best friends. I loved my Klonopin. Nobody better try to take my Klonopin away from me. Klonopin and I were connected for over twenty years. We went very well together, like cookies and cream, so I thought.
After I stopped taking my Klonopin cold turkey due to my overdose and under the guidance of doctors at two different hospitals in the area I live, I went into withdrawals which was a horrific experience and may be the worst thing I have ever experienced both physically and mentally. I am not exaggerating. This is true. That is another story told on another day. If you would like to read more on the topic of the dangers of Benzo and Klonopin use and withdrawal, here are two posts I wrote back in March of this year: Klonopin Withdrawal is Not For Sissies and Klonopin is a Horrible, Dangerous Drug.
The psychiatrist I had since the beginning of time, until he retired, changed every other medication but never stopped my Klonopin. I am not sure who was to blame for this error in my life. I think we were both equal in this mistake that took away years of my life. Don’t get me wrong. Klonopin helped me at first, but I never knew the dangers of Klonopin. Klonopin is supposed to be used very short-term. Not for twenty years at five milligrams a day. I was not aware back then that you will become physically dependent on this medication.
I researched all my medications and other treatments, but I never questioned my Klonopin. Why would I? I loved it and thought it was the best thing since sliced bread. I never realized that the symptoms and side effects I was experiencing may not have been caused from other medications I was taking, but instead could have been caused from long-term Klonopin use.
I stopped taking other medications, but never stopped my Klonopin. I even called it, “My Klonopin.” That is odd and should have been a red flag, when I look back on it. But, as they say, “Hindsight is twenty-twenty. I never bothered to think that maybe, just maybe Klonopin was the culprit. The medication beast and demon that wreaked havoc on my brain, body, spirit and soul for years.
My brain changed its chemistry and the way it worked because of long-term Klonopin use and other psychotropic medications. After all, that is the idea. These medications are supposed to change our brain chemistry and the way it functions. That is the goal of psychotropic medications. However, we want to improve our brains not limit them, impair them or damage them.
When our brains are not working as effectively as they should or could, the goal is to improve and change our brain chemistry. Psychotropic medications work and help us in many ways, but we need to think about the long-term effects. We do not even consider this when we are young or first start taking these medications. I didn’t. I don’t think doctors or Psychiatrists think about long-term effects often enough. They are treating the now. Putting a temporary band-aid on our wounds without correcting the injury. I believe many P-docs are finally beginning to look at long-term adverse effects as they are becoming more obvious and troublesome.
I am not saying not to use medications, because many people with mental illness benefit from their use. We just need to be aware of certain medications and long-term use. I wish I would have known to look into the effects and dangers of Benzos, so I could have used more caution when taking these medications the way I did for so many years. Plus, I would have understood my behavior better. My life and my behavior would have made much more sense to me. This is why I tell you my story. So you can make educated decisions of medication use and treatment for bipolar disorder and other mental illnesses.
Just a side note. My Psychiatrist reminds me of Lin-Manuel Miranda, the creator of the broadway play Hamilton. It is a nice bonus to have a nice looking young man as my psychiatrist. Just kidding. Kind of. Most importantly, of course, he is very intelligent and kind. He knows his stuff and I know he is going to be able to help me. I feel confident with his expertise and the guidance I will have from him during my continued recovery and journey of living.
I am looking forward to learning new things and becoming the best me I can become. I have an open mind to everything new, which I did not always have. I can learn to achieve the best possible recovery and rest of my life. I am ready to live.
Now I do not have to do this alone. I feel more confident in my ability to survive and succeed with a new and knowledgeable new-school kind of Psychiatrist. Additionally, I am seeing a new therapist next month. I am open to anything new to help make a new and improved me.
Copyright © 2018 by Susan Walz | myloudbipolarwhispers.com | All Rights Reserved.